Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 8, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 8, 2016, 8:13 PM EDT for Chesterfield County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 8:13 PM EDT (00:13 UTC)
Expired
Aug 8, 2016, 9:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS82 KCAE 090013
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT MON AUG 8 2016
 
SCZ015-016-090100-
CHESTERFIELD-LANCASTER-
813 PM EDT MON AUG 8 2016

...A CLUSTER OF THUNDERSTORMS WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHERN CHESTERFIELD COUNTIES...

AT 805 PM EDT...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL
STRETCHED FROM CHESTERFIELD THROUGH PAGELAND TO TAXAHAW AND
TRADESVILLE. THE STORMS WERE MOVING NORTH NEAR 15 MPH. EXPECT
RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES. 

WIND GUSTS AROUND 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND...CHESTERFIELD...JEFFERSON...RUBY AND MOUNT CROGHAN. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3461 7992 3468 8063 3482 8066 3481 8005
TIME...MOT...LOC 0005Z 198DEG 14KT 3477 8038 
$$

LM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:02 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 8, 8:02 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
802 PM EDT MON AUG 8 2016

.SYNOPSIS...
A broad area of low pressure over AL/GA will drift westward over
the next few days allowing Bermuda high pressure to ridge into the
southeastern states. A moist easterly flow from the Atlantic will
keep scattered to numerous showers and thunderstorms across our
area...especially near the times of maximum heating.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Circulation around a broad area of low pressure over GA/AL
bringing a moist flow from the Atlantic into the area. Meso
analysis indicated the axis of greatest precipitable water over
the Midlands and CSRA with values just over 2.0 inches. Abundant
moisture combined with weak instability and daytime heating
allowed scattered to numerous showers along with a isolated
thunderstorms to develop. As daytime heating diminishes...so will
the convective coverage. Have indicated slight chance pops
overnight east to low chance west.

The high low-level moisture and nocturnal cooling should help
support stratus development late tonight. Deep moisture and a
little instability and mixing may limit fog. The moisture should
help hold up temperatures tonight. The minimum temperature
guidance was close with lows in the mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper level trough over the northern Gulf of Mexico east across
Florida will slowly retrograde during the period. Weak surface low
over western Georgia and Alabama during the period with weak
trough axis extending into South Carolina. Bermuda high remains
off the coast of South Carolina. Persistent low level southeast to
south low level moisture flux into the area and precipitable water
above 2 inches at times. Isentropic lift appears to be focused in
the Carolina Mountains Tuesday. Lift appears stronger in the
Midlands by Wednesday afternoon. Weak short wave troughs rotating
north from upper low may enhanced convection during peak heating
but lift mainly associated with weak low-level convergence. Air
mass appears to be moist and moderately unstable. Ridging/warm
temperatures aloft will limit strength of convection during the
period. Locally heavy rain possible although moderately strong low
level flow should limit overall QPF. Expect mainly diurnal
scattered to numerous showers and thunderstorms during the period.
Afternoon temperatures near normal in the low 90s and overnight
minimum temperatures above normal given high low-level moisture
and expected cloudiness...mid 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
In general, expecting daily diurnal convection through the end of
the week because of the upper low moving little and the onshore
flow pattern. The upper ridge may be able to build in from the
western Atlantic by next weekend...allowing for warmer
temperatures and slightly lower pops through the weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR conditions for much of the period...with MVFR expected during
late tonight through mid morning.

Very moist air mass remains in place with scattered showers
continuing across the area. Coverage of showers has begun
diminishing and expect most of the showers to dissipate by 02z.
Main concern for the period is late night early morning stratus.
With the moisture in place expect MVFR cigs to develop between 08z
and 10z then mix out by 14z. Showers are again expected from 18z
through the end of the period...along with some wind gusts up to
17 knots.

EXTENDED AVIATION OUTLOOK...Chances of mainly afternoon and
evening restrictions through Saturday as a very moist airmass
remains over the region. Late night and early morning fog/stratus
also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 8, 5:56 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT MON AUG 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
556 PM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON AND EVENING THUNDERSTORMS EACH DAY COULD CONTAIN HEAVY
RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 2:22 PM EDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT MON AUG 8 2016

SCZ027-028-037-081900-
LEXINGTON-RICHLAND-CALHOUN-
222 PM EDT MON AUG 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND EAST CENTRAL LEXINGTON COUNTIES...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF PINE
RIDGE...OR 8 MILES SOUTHEAST OF CAYCE...MOVING NORTHWEST AT 15 TO 20
MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...SPRINGDALE...
COLUMBIA METRO AIRPORT...DENTSVILLE...OAK GROVE...ST. ANDREWS...
SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...
FIVE POINTS AND WOODFIELD.

LAT...LON 3383 8082 3377 8098 3396 8120 3409 8096
TIME...MOT...LOC 1821Z 147DEG 16KT 3386 8096

AWP
Special weather statement, Aug 8, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT MON AUG 8 2016

SCZ015-016-090100-
CHESTERFIELD-LANCASTER-
813 PM EDT MON AUG 8 2016

...A CLUSTER OF THUNDERSTORMS WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHERN CHESTERFIELD COUNTIES...

AT 805 PM EDT...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL
STRETCHED FROM CHESTERFIELD THROUGH PAGELAND TO TAXAHAW AND
TRADESVILLE. THE STORMS WERE MOVING NORTH NEAR 15 MPH. EXPECT
RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES.

WIND GUSTS AROUND 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND...CHESTERFIELD...JEFFERSON...RUBY AND MOUNT CROGHAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3461 7992 3468 8063 3482 8066 3481 8005
TIME...MOT...LOC 0005Z 198DEG 14KT 3477 8038

LM

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.